Article Date: 5/1/2008

Decreased Vision After Treatment For Metastatic Breast Cancer

Decreased Vision After Treatment For Metastatic Breast Cancer

JEONG-HYEON SOHN, MD · DIANA V. DO, MD

A 38-year-old African-American woman presented with decreased vision in both eyes for 3 months. Her past ocular history was non-contributory. Her past medical history was significant for metastatic breast cancer treated with mastectomy and chemotherapy. Eight months earlier, she developed seizures and was diagnosed with brain and lung metastases. She subsequently underwent partial resection of the brain metastases, whole brain radiation therapy with a total dose of 35 Gy, and additional chemotherapy.

Visual acuity was 20/160 in the right eye and 20/250 in the left eye. She had the relative afferent papillary defect in the left eye. Anterior-segment examination was unremarkable. Dilated fundus examination demonstrated scattered cotton wool spots and intraretinal hemorrhages in the posterior pole and midperiphery, and macular edema in both eyes (Figures 1A, 1B, 1C, 1D). Fluorescein angiography showed marked capillary nonperfusion in the macula and periphery with vascular leakage in the late frames (Figures 2A, 2B, 2C, 2D). Optical coherence tomography showed cystoid retinal thickening in both maculae (Figures 3A and 3B).

DISCUSSION

Radiation retinopathy is a vision-threatening complication of radiation exposure to the eye. It is characterized by delayed onset of slowly progressive occlusive vasculopathy, including capillary nonperfusion, large-vessel occlusion, retinal vascular incompetence, and neovascularization.1 Microangiographic changes may become apparent 6 months or more after treatment, but in some cases are not detected for several years.1,2 Although the risk of radiation retinopathy is based on several factors, including dose of radiation and presence of comorbid systemic disease, studies suggest that a minimum exposure of 30 to 35 Gy of cephalic radiation is needed before retinopathy develops.1,3 Although published reports have suggested possible treatments, such as laser photocoagulation, steroids, or intravitreal vascular endothelial growth factor inhibitors,4-6 radiation retinopathy can be refractory to most treatment options. Clinical trials investigating novel treatments are needed to determine which options are most beneficial for patients with this devastating condition. RP

Figure 1A. Fundus photograph of the right optic disc demonstrates multiple cotton-wool spots, retinal edema, a few intraretinal hemorrhages, and lipid exudates temporal to the disc.


ALL IMAGES APPEAR COURTESY OF THE AUTHORS.

Figure 1B. Fundus photograph of the right eye shows lipid exudates with macular edema, multiple cotton-wool spots, and intraretinal hemorrhages

Figure 1C. Fundus photograph of the left optic disc demonstrates multiple cotton-wool spots, retinal edema, a few intraretinal hemorrhages, and lipid exudates temporal to the disc.

Figure 1D. Fundus photograph of the left eye shows lipid exudates with macular edema, multiple cotton-wool spots, and intraretinal hemorrhages

Figure 2A. Early-phase fluorescein angiogram of the right eye shows capillary nonperfusion in the macula.

Figure 2B. Early-phase fluorescein angiogram of the left eye shows capillary nonperfusion in the macula.

Figure 2C. Late-phase fluorescein angiogram of the right eye shows leakage from retinal vessels in the posterior pole.

Figure 2D. Late-phase fluorescein angiogram of the left eye also shows leakage from retinal vessels in the posterior pole.

Figure 3A. OCT of the right macula shows severe cystoid thickening of the retina.

Figure 3B. OCT of the left macula shows thickening of the retina.

Jeong-Hyeon Sohn, MD, is a retina fellow at the Wilmer Eye Institute, Johns Hopkins University School of Medicine in Baltimore. Diana V. Do, MD, is an assistant professor of ophthalmology and vice chair of the Retina Fellowship Committee at the Wilmer Eye Institute. Drs. Do and Sohn have no financial interests to disclose. Dr. Do can be reached via e-mail at ddo@jhmi.edu.

REFERENCES

  1. Maguire AM, Schachat AP. Radiation retinopathy. In: Ryan S, Hinton D, Schachat AP, Wilkinson P, eds. Retina. 4th ed. St. Louis, MO; Elsevier Mosby; 2006: 1483-1489.
  2. Brown GC, Shields JA, Sanborn G, et al. Radiation retinopathy. Ophthalmology. 1982;89:1494-1501
  3. Parsons JT, Bova FJ, Fitzgerald CR, et al. Radiation retinopathy after external beam irradiation: analysis of time-dose factors. Int J Radiat Oncol Biol Phys. 1994;30:765-773
  4. Finger PT, Kurli M. Laser photocoagulation for radiation retinopathy after ophthalmic plaque radiation therapy. Br J Ophthalmol. 2005;89:730-738.
  5. Finger PT, Chin K. Anti-vascular endothelial growth factor bevacizumab for radiation retinopathy. Arch Ophthalmol. 2007;125:751-756.
  6. Ziemssen F, Voelker M, Altpeter E, Bartz-Schmidt KU, Gelisken F. Intravitreal bevacizumab treatment of radiation maculopathy due to brachytherapy in choroidal melanoma. Acta Ophthalmol Scand. 2007;85:579-580.


Retinal Physician, Issue: May 2008